Alert archive / Colorado / Special Weather Statements in 2022

Special Weather Statement, NWS Pueblo, CO

May 18, 2022Teller County, Colorado

NWS Pueblo, CO issued this special weather statement at May 18, 2022, 1:21 PM MDT for Teller County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2022, 1:21 PM MDT (19:21 UTC)
Expired
May 18, 2022, 1:45 PM MDT
In force
24 min
Issued by
NWS Pueblo, CO
Hail
0.50 in
Wind
40

County Teller County, CO

The radar

The Denver radar (KFTG), 95 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2022-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2022-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2173 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

591 
WWUS85 KPUB 181921
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
121 PM MDT Wed May 18 2022
 
COZ081-082-181945-
Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
121 PM MDT Wed May 18 2022

...A strong thunderstorm will impact portions of northern Teller and
northwestern El Paso Counties through 145 PM MDT...

At 120 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Westcreek, or 28 miles northwest of Colorado
Springs, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Woodland Park, Green Mountain Falls, Divide, Crystola and Chipita
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3913 10493 3887 10502 3900 10533 3913 10533
TIME...MOT...LOC 1920Z 277DEG 16KT 3906 10526 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

kam

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at May 18, 11:31 AM MDT, 1 hour 50 minutes earlier.

Area forecast discussion, May 18, 11:31 AM MDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1131 AM MDT Wed May 18 2022

.SHORT TERM...(Today and tonight)
Issued at 420 AM MDT Wed May 18 2022

Key Messages:

1) Severe Thunderstorms southeast plains this afternoon and evening

2) Elevated Fire Danger mountains with potential for gusty outflow
winds with isolated high based dry thunderstorms

A more active day for thunderstorms expected today across eastern
areas as the upper trough entering western Colorado translates
eastward across the state during the afternoon and early evening.
Dew point returns across the southeast plains have been slow with
values as of 3 AM ranging from mid 30s along the I-25 corridor to
mid 40s across the far eastern plains. Low levels are projected to
continue moistening in easterly upslope flow today before mixing out
some this afternoon. Deep layer shears will be sufficient for
organized severe thunderstorms this afternoon with strong strengths
hinging on how much low level moisture stays in place. HREF puts
mean CAPE values up to 1000 J/kg this afternoon while some of the
more aggressive models show up to 1500 J/kg if near 50 dew points
can be maintained.  Given high LCLs and large down draft CAPE, gusty
outflow winds over 58 mph will be the main risk with the potential
for 1 inch hail or larger possible as storms move eastward and
encounter better low level moisture and instability.  Several line
segments develop as thunderstorms spread eastward and both HRRR and
NAMNest show gusts in excess of 50 kts as activity rolls eastward
across the eastern plains late this afternoon and evening.

For the mountains and valleys today, moisture will be more limited
with the system acting on meager mid and high based moisture.
Synoptic winds look relatively light again today, though RH values
will drop below 15 percent for the lower valley elevations.
Thunderstorms will be more isolated with dry lightning a
possibility, though coverage looks limited given shallow moisture
aloft, however this does raise concern for fire starts.  Localized
gusty outflow winds up to 40 mph will be possible near high based
showers/virga and thunderstorms.

Activity will shift eastward this evening and wind down quickly from
west to east.  Thunderstorms will exit eastern CO by 10 PM if not a
little sooner.  Have dropped overnight lows across the valleys where
good radiational cooling should get lows down around freezing for
some of our higher valley locations.  Otherwise, stuck close to
guidance and model blends. -KT

.LONG TERM...(Thursday through Tuesday)
Issued at 420 AM MDT Wed May 18 2022

Key Messages:

1) Precipitation chances will increase across southern Colorado, but
especially across the eastern mountains and the I25 corridor Friday
and Saturday.

2) Critical Fire Weather conditions will increase starting Thursday
and continue into next week (mostly in the San Luis Valley after
Thursday), with Thursday being the biggest day of concern.

Thursday... The start of the long term period will be dry, but with
fire weather concerns. Multiple ensembles models, such as the EPS,
GEFS, and SREF, are in strong agreement that a positively tilted
trough will start digging southward toward the Colorado region. This
leads to greater confidence in the evolution of things. As this
trough starts pushing southward toward the area, winds aloft will
start to increase across southern Colorado. As diurnal mixing sets
up during the afternoon, some of these stronger winds will become
mixed down to the surface. Also, divergence aloft will increase in
response to the approaching system, and a lee trough/cyclone will
materialize from this. This will cause a tighter pressure gradient
to develop, and with that, stronger winds to materialize. Also with
the stronger winds developing, drier air will be advected over the
region and become mixed down to the surface as well. Given
temperatures are expected to be much above average tomorrow, and
drier air mixing to the surface, RH values will drop to around 20%
for the mountains and to around 10% or less for the lower
elevations. With the combination of stronger winds, and low RH
values, Critical Fire Weather conditions are expected to develop for
most of southern Colorado. Other than the fire weather, conditions
will remain dry across the forecast area and most will see much
above temperatures, likely 10-20°F above average for this time of
year.

Friday - Saturday... The end of the work week and start of the
weekend still looks to be the days with the most impactful weather
at this time. The GEFS and EPS remain in strong agreement about the
aforementioned approaching trough finally digging over the region.
As the system starts pushing over the region, a strong cold front
will race southward during the AM hours of Friday (though possibly
could be super late Thursday). This front will drop temperatures
down to below average values for Friday across southern Colorado.
During the day Friday, another strong cold front will be shoved
southward, with even colder temperatures, which will help to keep
Saturday below average temperature values as well. Behind these
fronts, winds will gain a more easterly component both Friday and
Saturday. These easterly winds will induce surface upsloping along
the eastern mountains, Palmer Divide, and I25 corridor areas. Given
the surface upsloping, and synoptic support from the system,
precipitation is expected to develop along the eastern mountains,
Palmer Divide, and I25 corridor areas Friday afternoon and continue
through early Saturday afternoon. Precipitation along the mountains
will remain snow, but at lower elevations, it will start off mostly
as rain, and as temperatures quickly drop Friday night, snow is
expected to develop at and above 5,500ft. As temperatures start to
warm Saturday, precipitation will again become mostly rain at lower
elevations. It is worth noting that low CAPE is expected to be
present and precipitation, including the snow, will have some
convective nature to it. This will lead to higher snowfall rates,
but, surface temperatures are fairly warm after several days of
70+°F days, and overall snow accumulations will be less than what
would otherwise be supported by the higher snowfall rates (though
impactful amounts are still possible). Also with the increased
synoptics with the system, the central mountains will also likely
experience precipitation, as orographic forcing persist across that
area.

Sunday - Tuesday... For the end of the long term period, the GEFS
and EPS have come into better agreement, with the EPS coming more in
line with the GEFS, and bringing in another wave behind the
Friday/Saturday system. The GEFS is slightly more amplified with the
next system as compared to the EPS, but regardless, the agreement
between the models leads to greater confidence in the evolution of
things. This type of pattern would bring increased precipitation
chances to southern Colorado, especially for the mountains.
Temperatures would also remain on the cooler side, and possibly even
below average.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1130 AM MDT Wed May 18 2022

VFR conditions expected at all TAF stations, KALS, KCOS and KPUB,
throughout the forecast period. Possibility of thunderstorms in
vicinity of KCOS from around 21Z to 23Z, and thunderstorms in
vicinity of KPUB around 22Z.  Winds for KALS will become gusty out
of the southwest at 19Z diminishing to light and variable around 09Z
thursday then gusty out of the southwest around 16Z thursday. Winds
at KCOS will start out gusty from a southerly component and will
remain gusty in the vicinity of thunderstorms around 21Z to 23Z.
Winds will diminish at KCOS and will come out of the southeast
around 04Z, shifting to the northwest around 11Z before becoming
gusty out of the southwest around 16Z thursday. Winds at KPUB will
start out gusty out of the southeast between 18Z and 23Z,
diminishing out of the northeast between 00Z and 03Z, becoming light
and variable around 09Z, then gusty out of the southwest around 15Z
thursday.  The possibility of fog around 05Z to 07Z at KPUB cannot
be ruled out due to projected near-saturation at ground level.
- Riser

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday morning through Thursday
evening for COZ231-232-234>237.

Red Flag Warning from 11 AM to 9 PM MDT Thursday for COZ220>230-
233.

&&

SHORT TERM...KT
LONG TERM...SIMCOE
AVIATION...RISER
Hazardous weather outlook, May 18, 11:35 AM MDT, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1135 AM MDT Wed May 18 2022

COZ058>089-093>099-191745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1135 AM MDT Wed May 18 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms will develop over the mountains early this
afternoon, the move into the southeast plains from mid-afternoon
into the evening. A few strong to severe thunderstorms are
expected along and east of I-25 with gusty outflow winds to around
65 mph and hail to near 1 inch in diameter the most probable
storm risks. The most likely timeframe for severe thunderstorms
will be between 2 PM and 9 PM.

For the mountains and valleys, spotty dry thunderstorms will be
possible, which will produce gusty winds and lightning, but little
or no rainfall. Any lightning with these could result in fire
starts.

Localized near critical fire weather conditions will be possible
across the upper Arkansas River valley in Chaffee county, and across
the southern San Luis Valley this afternoon. Although winds are
expected to remain below critical thresholds, fires may still spread
rapidly given the very dry conditions.  Please use caution to avoid
fire starts today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Critical Fire Weather conditions will likely continue through next
week. Widespread fire conditions are expected Thursday across
southern Colorado and is the day of greatest concern at this time.
Beyond Thursday, the San Luis Valley will have multiple day of
possible Critical Fire Weather conditions, with more spotty
conditions over the weekend, and increasing in coverage early next
week.

Precipitation is expected to occur Friday and into Saturday
morning/early afternoon as another storm system passes over the
area. The central and eastern mountains, and along and east of the
I25 corridor will see the greatest precipitation chances. The
mountains will see all snow, but at lower elevations, will start off
as rain and transition to snow at and above 5,500ft Friday night,
with some slushy snow accumulations possible.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

10/SIMCOE

In the hours before

Special weather statement, May 18, 1:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
121 PM MDT Wed May 18 2022

COZ081-082-181945-
Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
121 PM MDT Wed May 18 2022

...A strong thunderstorm will impact portions of northern Teller and
northwestern El Paso Counties through 145 PM MDT...

At 120 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Westcreek, or 28 miles northwest of Colorado
Springs, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Woodland Park, Green Mountain Falls, Divide, Crystola and Chipita
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3913 10493 3887 10502 3900 10533 3913 10533
TIME...MOT...LOC 1920Z 277DEG 16KT 3906 10526

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

kam

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 6:09 PM MDTSpecial Weather StatementPUBKiowa51 min
May 17, 6:49 PM MDTSpecial Weather StatementPUBKiowa41 min
May 17, 7:02 PM MDTSevere Thunderstorm WarningPUBKiowa43 min
May 18, 3:29 AM MDTRed Flag WarningPUBAlamosa, Baca, Bent, Chaffee, Conejos, Costilla and 15 more42 hr
May 18, 1:45 PM MDTSpecial Weather StatementPUBTeller30 min
May 18, 2:08 PM MDTSpecial Weather StatementPUBFremont52 min
May 18, 2:14 PM MDTSpecial Weather StatementPUBEl Paso46 min
May 18, 2:15 PM MDTSpecial Weather StatementPUBEl Paso45 min
May 18, 2:28 PM MDTSpecial Weather StatementPUBPueblo47 min
May 18, 3:14 PM MDTSpecial Weather StatementPUBPueblo46 min
May 18, 3:17 PM MDTSpecial Weather StatementPUBEl Paso43 min
May 18, 3:25 PM MDTSevere Thunderstorm WarningPUBHuerfano, Pueblo50 min
May 18, 3:28 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBEl Paso, Pueblo37 min
May 18, 3:38 PM MDTSpecial Weather StatementPUBHuerfano37 min
May 18, 4:06 PM MDTSpecial Weather StatementPUBEl Paso24 min
May 18, 4:13 PM MDTSpecial Weather StatementPUBHuerfano32 min
May 18, 4:32 PM MDTSpecial Weather StatementPUBCrowley43 min
May 18, 4:47 PM MDTSpecial Weather StatementPUBKiowa43 min
May 18, 5:07 PM MDTSpecial Weather StatementPUBOtero38 min
May 18, 5:12 PM MDTSpecial Weather StatementPUBProwers33 min
May 18, 5:27 PM MDTSpecial Weather StatementPUBKiowa48 min
May 18, 5:40 PM MDTSevere Thunderstorm WarningPUBBent, Otero50 min
May 18, 5:47 PM MDTSpecial Weather StatementPUBProwers28 min
May 18, 5:48 PM MDTWinter Storm WatchPUBEl Paso, Fremont, Teller21 hr

Nearby

Special Weather Statements in Colorado, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.